Illinois, 2004

Flood in Illinois, June 3 to 9, 2004

June 3 to 9, 2004 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Little Wabash River occurred. 1 feet above flood stage on June 5.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Little Wabash River occurred. At Carmi, where flood stage is 27 feet, the river crested 1.1 feet above flood stage on June 5. This resulted in minor flooding of low-lying fields and bottomlands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 3, 5:48 AM CST, 7 hours 12 minutes earlier.

Area forecast discussion, Jun 3, 5:48 AM CST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
648 AM CDT THU JUN 3 2004

.UPDATE...

EARLY THIS MORNING...RADAR CONTINUED TO INDICATE SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS DEVELOPING OVER SOUTHEAST MISSOURI AND
SOUTHWEST KENTUCKY. THIS PRECIPITATION WAS DEVELOPING IN RESPONSE TO
THE APPROACH OF AN UPPER LEVEL WAVE...WHICH IS FORECAST TO PROGRESS
ACROSS THE AREA TODAY. WE DECIDED TO KEEP A MENTION OF PRECIPITATION
ONLY THROUGH MID MORNING FOR NOW...AS MODELS STILL SHIFT THE FOCUS
FOR ADDITIONAL DIURNAL DEVELOPMENT JUST SOUTH OF THE AREA BY
AFTERNOON. REFER TO THE 3RD PARAGRAPH IN THE PREVIOUS DISCUSSION FOR
OUR THINKING ON PRECIP CHANCES FROM LATE MORNING ON.

.PREV DISCUSSION...

WEDNESDAY PROVIDED A MUCH-NEEDED BREAK FROM THE SEVERE WEATHER OF
LATE...AND TODAY SHOULD FOLLOW SUIT. THE MAIN FORECAST CONCERN TODAY
IS THE CHANCE FOR AN ISOLATED THUNDERSTORM OVER SOUTHERN SECTIONS OF
THE FORECAST AREA. OTHERWISE...A TRANQUIL WEATHER PATTERN IS SHAPING
UP FOR THE NEXT FEW DAYS.

LATEST IR SATELLITE IMAGERY DEPICTS SCATTERED MID AND HIGH-LEVEL
CLOUDINESS ACROSS THE FORECAST AREA...WITH MORE OF THE BROKEN
VARIETY OVER SOUTHERN SECTIONS. TEMPERATURES AND DEW POINTS REMAIN A
BIT HIGHER OVER SOUTHERN PARTS OF MISSOURI AND ESPECIALLY
KENTUCKY...WHERE THE DRY AIR HAS YET TO MAKE MUCH PROGRESS.

BOTH THE ETA AND GFS DEPICT THE PASSAGE OF A 500MB TROUGH DIRECTLY
OVER THE LOWER OHIO AND MIDDLE MISSISSIPPI RIVER VALLEYS TODAY. COLD
AIR ALOFT IN ASSOCIATION WITH THIS LOW IS FORECAST TO RESULT IN
MID-LEVEL LAPSE RATES NEAR 7 DEGREES C/KM. THIS COUPLED WITH
MARGINAL SURFACE-BASED INSTABILITY OVER SOUTHERN SECTIONS WOULD
YIELD ENOUGH INSTABILITY FOR A FEW POP-UP SHOWERS OR THUNDERSTORMS.
SO WITH UPPER SUPPORT AND INSTABILITY...THE ONLY INGREDIENT LEFT IS
MOISTURE. HERE...THE GFS...AND TO A LESSER EXTENT THE ETA...AGREE
THAT DRIER AIR SHOULD CONTINUE TO FILTER IN FROM THE NORTH AS THE
DAY WEARS ON. I SUPPOSE ONE COULD ARGUE FOR AN ISOLATED SHOWER OR
THUNDERSTORM AROUND MIDDAY OVER WESTERN KENTUCKY...BUT IT REALLY
LOOKS LIKE MOST OF THE CONVECTIVE ACTIVITY WILL BE SQUELCHED JUST TO
OUR SOUTH TODAY.

AS THE UPPER-LEVEL WAVE DEPARTS TO OUR EAST TONIGHT...HIGH PRESSURE
WILL BUILD IN AT THE SURFACE...WITH NORTHWEST FLOW ALOFT. THIS WILL
RESULT IN DRY CONDITIONS WITH TEMPERATURES NEAR OR JUST BELOW
SEASONAL NORMS THROUGH AT LEAST SATURDAY. LATE IN THE WEEKEND AND
EARLY NEXT WEEK...MORE ACTIVE WEATHER IS FORECAST AS UPPER-LEVEL
ENERGY RIDES ALONG AND NORTH OF A SURFACE WARM FRONT. EXACTLY WHEN
WE TRANSITION INTO THIS PATTERN IS STILL UNCERTAIN...BUT SUNDAY-ISH
STILL LOOKS GOOD AT THIS POINT. A MID-LEVEL RIDGE SHOULD BUILD IN
SUFFICIENTLY BY MID WEEK TO SUPPRESS PRECIPITATION CHANCES.

WILL TAKE A MIDDLE-OF-THE-ROAD APPROACH TO TEMPERATURES TODAY...
RELYING ON THE ETA MOS FOR UPPER 70S/LOWER 80S. WILL CUT A DEGREE OR
TWO OFF THE ETA/GFS MOS FOR TONIGHT/S LOWS...THEN USE A BLEND OF THE
TWO NEARLY IDENTICAL MOS SETS FOR FRIDAY AND SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

RJP
Hazardous weather outlook, Jun 3, 11:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1224 PM CDT THU JUN 3 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-041000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
1224 PM CDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER PARTS OF WESTERN KENTUCKY...MAINLY SOUTH OF A LINE FROM
PADUCAH TO MADISONVILLE. THE MAIN HAZARDS WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN
SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND SOUTHEAST MISSOURI. THE
GREATEST RISK OF SEVERE STORMS WILL BE OVER WESTERN KENTUCKY.

AN UPPER LEVEL LOW OVER MISSOURI WILL MOVE EAST ACROSS THE LOWER OHIO
VALLEY THIS AFTERNOON AND EVENING. COLD AIR ALOFT WITH THIS SYSTEM
WILL PROMOTE THE FORMATION OF THUNDERSTORMS WITH HAIL AND GUSTY
WINDS...ESPECIALLY IF CLOUDS BREAK ENOUGH TO ALLOW FOR STRONG SOLAR
HEATING THIS AFTERNOON.

MINOR RIVER FLOODING IS OCCURRING ON PARTS OF THE MISSISSIPPI...
OHIO...GREEN...WABASH...AND LITTLE WABASH RIVERS. REFER TO THE LATEST
FLOOD STATEMENTS FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND MONDAY. THOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...ISOLATED
SEVERE STORMS CANNOT BE RULED OUT.

FLOODING WILL CONTINUE ON AREA RIVERS. REFER TO THE LATEST FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
EVENING...PRIMARILY OVER WESTERN KENTUCKY.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
June 3, 1:00 PM CST to June 9, 3:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408589.